If you’re preparing to come off heroin, you may wonder what symptoms you can expect to experience after the drug leaves your body.
Every individual’s journey with heroin addiction is different, and you may experience different withdrawal symptoms based on your unique characteristics, as well as other factors.
However, some heroin withdrawal symptoms are more common than others. Here are five of the symptoms you are most likely to experience during heroin withdrawal.
1. Gastrointestinal Disturbances
When you’re detoxing from heroin, gastrointestinal problems are common. For example, after the drug has left your system, you may start to notice nausea and stomach cramps. Vomiting and diarrhea are also common during the heroin withdrawal process.
2. Mood Changes
Almost every person going through heroin withdrawal will notice changes to their mood. Specifically, going through heroin withdrawal may cause you to feel irritable and agitated.
Depression and anxiety are also commonly experienced during detox. Many patients going through withdrawal find that it’s easier to deal with these symptoms when emotional support is available from friends, family, or other sources.
Ready to make a change?
Call to speak with a treatment specialist.
3. Sleep Problems
Heroin withdrawal often causes sleep problems. While you detox from heroin, you may find it harder to fall asleep and stay asleep. You may also yawn more frequently than usual.
Most people who have stopped using heroin will begin sweating by the second day of withdrawal. You may also experience shaking and chills as your body recovers from the absence of heroin. In addition, many people in withdrawal will develop a fever.
5. Aches and Pains
During withdrawal, aches and pains are common as well. You may notice aching in your muscles and limbs. You may also be more sensitive to pain in general, as heroin typically blocks or diminishes these sensations.
Other Symptoms Of Heroin Withdrawal
The symptoms above are just a few of the effects you can expect during withdrawal. Most patients also notice dilated pupils, excessive bodily fluids, and other changes, as well as intense cravings for the drug.
Understand your body has adapted to the presence of heroin. When you no longer use the drug, you’re likely to experience intense cravings that may worsen as you go through the withdrawal process. Eventually, however, these cravings will become more manageable.
Can You Die from Heroin Withdrawal?
Heroin withdrawal is rarely fatal, but it can be dangerous for some people. The level of danger is greater if you’ve used the drug for a long time, have used higher dosages, and have other pre-existing health conditions.
Because of the dangers associated with heroin withdrawal, it’s best to go through this process under medical supervision. Fortunately, professional heroin detox programs are available to help you get the support you need.
Heroin Detox Programs
Heroin detox programs exist to help you through the worst part of heroin withdrawal, which may last up to a week or more. At Turning Point, we offer medications to help with cravings and other symptoms, as well as medical support in the event of a complication.
Our program is designed to give you access to the emotional support that helps you stay focused as you go through this difficult time. All of our programs are customized to meet your needs, so you can be sure you’re getting the best services available for your specific situation.
We also offer all levels of addiction treatment to help you recover from your addiction completely after the withdrawal process is complete. To learn more about heroin detox and addiction treatment at Turning Point, please contact us today.